Penalized likelihood estimation of the proportional hazards model for survival data with interval censoring

Jun Ma, Dominique Laurent Couturier, Stephane Heritier, Ian C. Marschner

Research output: Contribution to journalArticleResearchpeer-review

4 Citations (Scopus)


This paper considers the problem of semi-parametric proportional hazards model fitting where observed survival times contain event times and also interval, left and right censoring times. Although this is not a new topic, many existing methods suffer from poor computational performance. In this paper, we adopt a more versatile penalized likelihood method to estimate the baseline hazard and the regression coefficients simultaneously. The baseline hazard is approximated using basis functions such as M-splines. A penalty is introduced to regularize the baseline hazard estimate and also to ease dependence of the estimates on the knots of the basis functions. We propose a Newton-MI (multiplicative iterative) algorithm to fit this model. We also present novel asymptotic properties of our estimates, allowing for the possibility that some parameters of the approximate baseline hazard may lie on the parameter space boundary. Comparisons of our method against other similar approaches are made through an intensive simulation study. Results demonstrate that our method is very stable and encounters virtually no numerical issues. A real data application involving melanoma recurrence is presented and an R package 'survivalMPL' implementing the method is available on R CRAN.

Original languageEnglish
Pages (from-to)553-575
Number of pages23
JournalThe International Journal of Biostatistics
Issue number2
Publication statusPublished - Nov 2022


  • asymptotic properties
  • automated smoothing
  • constrained optimization
  • interval censoring
  • semi-parametric proportional hazard model

Cite this